Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Children's Health

Font Size

FDA: Codeine May Be Risky for Kids After Surgery

Parents Should Watch for Overdose Warning Signs
WebMD Health News
Reviewed by Louise Chang, MD

Aug. 15, 2012 -- The FDA today issued a warning about the risks of prescription pain relievers with codeine in children.

The drugs are often given to treat pain after surgery to remove the tonsils or adenoids.

The FDA codeine warning comes after three children died and one had a life-threatening reaction after taking the medicine.

Codeine is converted to morphine in the body. However, some people metabolize it so rapidly that they have higher-than-normal levels of morphine in their blood.

If those levels become too high, overdose and death can occur.

If a child is prescribed codeine-containing medicine, the FDA urges doctors to use the lowest effective dose for the shortest time possible.

Parents should watch carefully for symptoms of overdose.

The symptoms include:

  • Difficulty being wakened
  • Excessive sleepiness
  • Confusion
  • Difficult or noisy breathing

If parents notice any of these, they should stop giving the codeine and get medical help right away, the FDA says.

According to the FDA, this problem of metabolizing codeine too quickly occurs in 1 to 7 of every 100 people. However, that number may rise to 28 of 100 in some ethnic groups.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.

worried kid
jennifer aniston
Measles virus
sick child

Child with adhd
rl with friends
Syringes and graph illustration